Dear Dr. Roach: I have been taking Sabril for five years. I have drug-resistant epilepsy, and this is the first drug that has worked. It is a high-risk medication, as it can affect eyesight. I have my eyes checked every three months.
You don’t hear much about this drug. Is this safe to keep taking, or should it be only taken for a short time? I would appreciate any information. — C.N.
Answer: As opposed to a generalized seizure, where the whole brain becomes involved, the drug you’re taking is used for drug-resistant focal epilepsy. “Focal” means that one particular part of the brain is affected. Focal seizures may cause motor symptoms, such as uncontrollable movement of one part of the body; sensory symptoms, such as abnormal taste or odor sensation; autonomic findings, such as bladder, bowel or blood pressure changes; or central nervous symptoms, which may cause symptoms of fear, anxiety or deja vu. Complex focal seizures are often characterized by staring into space, but may also consist of a nonpurposeful repetitive movement, such as lip smacking, grunting or blinking.
Stay connected to the stories and events that make your community a special place to call home.
Subscriptions start at $14.90/month.View subscription options
- Unmatched coverage of Allen County’s local news and sports, a tradition dating back to 1867
- Compelling portraits of our residents, experienced reporting and thoughtful analysis
- Unlimited online access to iolaregister.com and our archives